Nebraska, 2019

Hail in Nebraska, September 7, 2019

September 7, 2019 · NWS OAX · 1 event in 1 county or zone

Thunderstorms ahead of a southward moving cold front produced hail up to nickel size in southeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms ahead of a southward moving cold front produced hail up to nickel size in southeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 7, 5:46 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 7, 5:46 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
646 PM CDT Sat Sep 7 2019

.UPDATE...
Issued at 629 PM CDT Sat Sep 7 2019

TS activity ongoing at 630 will move out of the area shortly, and
attention then turns to two areas. The first is a zone of recent
TS development over far north central NE. These storms are focused
on the advancing frontal boundary with boundary layer convergence
and on an instability gradient. Expect the surface based
instability to decrease with eastward extent, and currently this
activity seems unlikely to make it into the local forecast area.

Main time frame of focus tonight remains near and south of I-80
where model guidance and observational data are consistent in
developing a zone of strong elevated instability and moderate
effective shear coincident with LLJ convergence. Will very likely
see strong thunderstorm development in these areas, with initial
development likely focused in the 9-11 PM time frame. Primary
hazard with these storms still should be hail, perhaps up to
golfball size in the strongest cells...with a small chance for
locally damaging wind gusts reaching the surface through the
stable boundary layer. Expect the convective focus to shift east
of the area within just a few hours.

&&

.SHORT TERM...(Tonight through Monday Night)
Issued at 302 PM CDT Sat Sep 7 2019

A shortwave progressing through the northern plains brought showers
and storms to eastern Nebraska and parts of western Iowa today. The
presence of cloud cover and precip kept temperatures relatively
mild, generally topping out in the low to mid 70s across the
majority of the forecast area.

Further south, a warm front is expected to continue to drift north
through Kansas, eventually setting up from southwest Kansas through
far southeast Nebraska.  Essentially along and south of I-80,
temperatures were able to climb into the upper 70s to lower 80s this
afternoon, with dewpoints rising into the mid to upper 60s. The
extra boost of warmth and moisture will bring MLCAPE close to 1000-
2000 J/kg late this afternoon and evening, near the NE/KS border.
Mid level lapse rates will steepen slightly, up to 6-7 C/km, with
bulk shear of around 40kts. Storms are expected to develop along the
front in southeast Nebraska late this evening, and intensify as we
head into the overnight hours, given a boost from the low level jet.
A few storms could become strong to severe, with large hail and
damaging winds being the primary threats. Late tonight and into
early Sunday morning, heavy rain may become more of a concern. Bulk
shear vectors could shift to the southwest overnight, becoming more
parallel to the warm front and creating the potential for training
storms.  PWATs are still on track to increase to nearly 2 inches in
far southeast NE and southwest Iowa, which is well above normal for
this time of year. While the overall disturbance appears to push out
of the region fairly quickly, a few locations could see rainfall
amounts of up to 1 to 2 inches.

The majority of precipitation should push out of eastern Nebraska
and south west Iowa fairly quickly Sunday morning. However a few
spotty showers and storms could linger through the day.

The next shortwave will be moving out of the Rockies Sunday. A few
storms could develop along the previously mentioned warm front ahead
of this disturbance Sunday evening, but at this point, it's hard to
determine whether this boundary will be north or south of the KS/NE
border.  Otherwise, expect precipitation coverage to increase across
the entire CWA late Sunday evening into Monday as that warm front
continues to lift north through the CWA.  Precipitation chances will
continue through Monday night, in conjunction with a 40-50kt low
level jet and the passage of yet another weak shortwave.

.LONG TERM...(Tuesday through Saturday)
Issued at 302 PM CDT Sat Sep 7 2019

Active weather continues through the majority of next week as an
upper trough traverses the western CONUS. The best chances for
precipitation are still expected to be Tuesday night and Wednesday
night, once again given the enhancement from the LLJ. The upper low
moves through the Dakotas Thursday, pulling a cold front across the
forecast area and finally bringing a reprieve to the active weather
pattern.  High temperatures will span the 80s Tuesday and Wednesday,
feeling more like the upper 80s and lower 90s as dewpoints climb
into the upper 60s. By Thursday, high temperatures will dip into the
upper 70s to low 80s, eventually falling to the low to mid 70s
behind the front Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 629 PM CDT Sat Sep 7 2019

Scattered TS near OAX/LNK at 23Z should exit area by 00Z. Initial
VFR conditions this evening will quickly give way to IFR
conditions by late evening into the very early morning hours. Also
expect thunderstorms to develop and impact OAX/LNK between 02Z-
06Z. A few of the strongest storms may produce hail. At OFK, TS
potential is less certain, but still possible with the greatest
chance seemingly between 10Z-15Z but a non-zero chance in the late
evening and early morning hours. Cigs gradually improve after 15Z,
probably to MVFR after 15Z and perhaps several hours later.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Barjenbruch
SHORT TERM...KG
LONG TERM...KG
AVIATION...Barjenbruch
Hazardous weather outlook, Sep 7, 5:53 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
653 PM CDT Sat Sep 7 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081400-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
653 PM CDT Sat Sep 7 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Strong to severe thunderstorms are possible mainly near and south
of Interstate 80. The best chance for severe storms will be
between 9 PM and 1 AM. Large hail up to the size of golfballs is
possible with the strongest storms, with isolated damaging wind
gusts possible as well.

A separate area of strong thunderstorms may impact far northeast
Nebraska around sunrise.

Minor flooding will continue along the Missouri River above Lewis
and Clark Lake, and from below Plattsmouth downstream into
Missouri.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

There is a marginal risk for severe thunderstorms across most of
the area late Sunday night and Monday an upper level storm system
rotates through the region.

Thunderstorms are possible again Tuesday night and Wednesday
night.

Minor flooding will continue along the Missouri River above Lewis
and Clark Lake, and from below Plattsmouth downstream into
Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed tonight or
Sunday, but please report any hail larger than dime size or any
rain amounts of over one inch.

The radar

The Grand Island radar (KUEX), 97 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
September 7, 8:28 PM CST
Where
Jefferson County, 1.05 mi W of Daykin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.320, -97.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857519.